Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A spectral method for the Stokes problem in three-dimensional unbounded domains

Author: L. Halpern
Journal: Math. Comp. 70 (2001), 1417-1436
MSC (2000): Primary 35C10, 35G15, 65M70, 65T10
Published electronically: February 8, 2001
MathSciNet review: 1836911
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We present a method for solving the Stokes problem in unbounded domains. It relies on the coupling of the transparent boundary operator and a spectral method in spherical coordinates. It is done explicitly by the use of vector-valued spherical harmonics. A uniform inf-sup condition is proved, which provides an optimal error estimate.

References [Enhancements On Off] (What's this?)

  • 1. C. Bernardi and Y. Maday, Approximations spectrales de problèmes aux limites elliptiques, Mathématiques et Applications, vol. 10, Springer-Verlag, Paris, 1992. MR 94f:65112
  • 2. C. Canuto, S. I. Hariharan and L. Lustman, Spectral methods for exterior elliptic problems, Numer. Math. 46 (1985), 505-520. MR 86j:65148
  • 3. C. Cohen-Tannoudji, B. Diu and F. Laloë, Mécanique quantique, Hermann, 1977.
  • 4. E. Darve, Fast multiple method: a mathematical study, C. R. Acad. Sci. Paris Ser. I Math. 325 (1997), 1037-1042. MR 98m:65208
  • 5. J. R. Driscoll and D. M. Healy, Jr., Computing Fourier transforms and convolutions on the 2-sphere, Advances in Applied Mathematics 15 (1994), 202-250. MR 95h:65108
  • 6. V. Girault, The Stokes problem and vector potential operator in three-dimensional exterior domains. An approach in weighted Sobolev spaces, Differential Integral Equations 7 (1994), 535-570. MR 94j:35125
  • 7. V. Girault and P.-A. Raviart, Finite element methods for Navier-Stokes equations. Theory and algorithms, Springer Series in Computational Mathematics, 5, Springer-Verlag, Berlin, 1986. MR 88b:65129
  • 8. V. Girault and A. Sequeira, A well-posed problem for the exterior Stokes equations in two and three dimensions, Arch. Rational. Mech. Anal. 114 (1991), 313-333. MR 92c:35093
  • 9. L. Halpern, Spectral methods in polar coordinates for the Stokes problem. Application to computation in unbounded domains, Math. Comp. 65, no. 214 (1996), 507-531. MR 97e:65100
  • 10. B. Hanouzet, Espaces de Sobolev avec poids. Application au problème de Dirichlet dans un demi-espace, Rend. Sem. Mat. Univ. Padova 46 (1971), 227-272. MR 46:9517
  • 11. M. Lenoir and A. Tounsi, The localized finite element method and its application to the two-dimensional sea-keeping problem, SIAM J. Numer. Anal. 25 (1988), 729-752. MR 89k:65138
  • 12. J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Dunod, 1968. MR 40:512; MR 40:513
  • 13. B. Mercier and G. Raugel, Résolution d'un problème aux limites dans un ouvert axisymétrique par éléments finis en $r, z$et séries de Fourier en $\theta$, RAIRO Anal. Numér. 16 (1982), 405-471. MR 84g:65154
  • 14. J.-C. Nedelec, Résolution des Equations de Maxwell par Méthodes Intégrales, Cours de DEA de l'Ecole Polytechnique, 1998.
  • 15. V. Rokhlin, Solution of acoustic scattering problems by means of second kind integral equations Wave Motion 5 (1983), 257-272. MR 85a:76087

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35C10, 35G15, 65M70, 65T10

Retrieve articles in all journals with MSC (2000): 35C10, 35G15, 65M70, 65T10

Additional Information

L. Halpern
Affiliation: LAGA, Institut Galilée, Université Paris 13, 93430 Villetaneuse, France

Received by editor(s): March 18, 1999
Received by editor(s) in revised form: October 13, 1999
Published electronically: February 8, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society